Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 76, NWS Omaha, NE

May 25, 2016Wayne County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 25, 2016, 11:57 PM CDT for Wayne County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2016, 11:57 PM CDT (04:57 UTC)
Expired
May 26, 2016, 12:30 AM CDT
In force
33 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Wayne County, NE

The radar

The Omaha radar (KOAX), 116 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 8:36 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1496 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1496 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

087 
WUUS53 KOAX 260457
SVROAX
NEC179-260530-
/O.NEW.KOAX.SV.W.0076.160526T0457Z-160526T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1157 PM CDT WED MAY 25 2016

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL WAYNE COUNTY IN NORTHEASTERN NEBRASKA...

* UNTIL 1230 AM CDT

* AT 1156 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WAYNE...OR
  25 MILES NORTHEAST OF NORFOLK...MOVING EAST AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...LAW ENFORCEMENT. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  WAYNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4229 9702 4226 9702 4226 9683 4220 9682
      4220 9705 4229 9705
TIME...MOT...LOC 0456Z 269DEG 13KT 4224 9700 

HAIL...1.00IN
WIND...<50MPH
 
$$

MEAD
1 follow-up statement
159 
WWUS53 KOAX 260527 RRA
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1227 AM CDT THU MAY 26 2016

NEC179-260537-
/O.EXP.KOAX.SV.W.0076.000000T0000Z-160526T0530Z/
WAYNE NE-
1227 AM CDT THU MAY 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WAYNE COUNTY WILL
EXPIRE AT 1230 AM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTHEASTERN NEBRASKA.

LAT...LON 4229 9702 4226 9702 4226 9683 4220 9682
      4220 9705 4229 9705
TIME...MOT...LOC 0526Z 269DEG 13KT 4224 9700 

$$

MEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:20 PM CDT, 5 hours 37 minutes earlier.

Area forecast discussion, May 25, 6:20 PM CDT, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
620 PM CDT WED MAY 25 2016

.SHORT TERM...(tonight through Saturday)
Issued at 250 PM CDT Wed May 25 2016

Potential for periods of thunderstorms will extend through the
short term portion of the forecast. Good moisture and instability
is expected to remain across the region during this time frame as
a pair of upper troughs kick out a series of short waves across the
plains region.

Surface map at 19z showed an area of low pressure over northeast
South Dakota with a weak trough extending from the low into
northwest Nebraska. A second low was over south central Kansas
with a warm front extending into northeast Kansas and a dry line
stretching south into north central Texas. These two surface
features are expected to be the primary focus for thunderstorm
development into Thursday.

A few storms had already developed over far western Nebraska and
western South Dakota early this afternoon with short range models
showing them spreading east ahead of the Dakota surface trough
into the evening as an upper wave tracks toward the upper midwest.
Main focus then shifts to the south on Thursday and Thursday night
with Kansas system as warm front lifts north to vicinity of
southern Nebraska border by late afternoon. This boundary
continues to lift into eastern Nebraska during the evening
becoming stationary in a northeast to southwest orientation by
late evening into early Friday. Combination of stalled boundary
and high PW will allow strong chance of heavy rain event across
the area Thursday night, likely preceeded by severe weather event
late Thursday afternoon and evening. No headlines at this time but
will mention in HWO and blast message to increase awareness of the
potential.

Chance of storms will continue for Friday into Saturday as the
main upper trough moves across the lower Missouri valley.

.LONG TERM...(Saturday night through Wednesday)
Issued at 250 PM CDT Wed May 25 2016

Upper pattern flattens for a time behind the lower Missouri valley
trough Saturday night into Sunday but begins to amplify again
Sunday night into Monday. This will allow another extended period
of showers and thunderstorms to setup across the region through
Wednesday.

&&

.AVIATION...(00Z TAFS for KOMA...KLNK...KOFK through 00Z Friday)
Issued at 610 PM CDT Wed May 25 2016

A strato-cu deck which developed over southeast and east-central
Nebraska this afternoon is in the process of mixing out with VFR
ceilings at KOMA and KLNK likely scattering out this evening.
Thunderstorms currently developing over central Nebraska will
approach KOFK around 03 to 04z. Confidence in KOFK being affected
remains low, so a TEMPO group will not be included at this
juncture. Otherwise, expect winds to gradually switch to easterly
or southeasterly on Thursday as a warm front develops across the
area. The chance of thunderstorms will increase after 18z
Thursday.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

SHORT TERM...Fobert
LONG TERM...Fobert
AVIATION...Mead
Hazardous weather outlook, May 25, 4:53 PM CDT, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
453 PM CDT WED MAY 25 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-261200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
453 PM CDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS EVENING INTO
TONIGHT...MAINLY OVER NORTHEAST NEBRASKA. LARGE HAIL AND DAMAGING
WIND GUSTS WILL BE THE PRIMARY HAZARDS.

A WARM FRONT WILL BECOME ESTABLISHED ACROSS EASTERN NEBRASKA AND
WESTERN IOWA ON THURSDAY. THIS BOUNDARY WILL SERVE AS A FOCUS FOR
SEVERE STORM DEVELOPMENT DURING THE AFTERNOON AND EVENING HOURS.
ALL HAZARDS INCLUDING TORNADOES...LARGE HAIL...DAMAGING WINDS AND
FLOODING ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

SEVERE WEATHER AND FLOODING REMAIN POSSIBLE THROUGH THURSDAY
NIGHT...AND PERHAPS INTO FRIDAY. THUNDERSTORM CHANCES WILL
PERSIST INTO THE EARLY TO MIDDLE PART OF NEXT WEEK...WITH A
CONTINUING RISK FOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TONIGHT BUT MAY BE
NEEDED ON THURSDAY.

In the hours before

Special weather statement, May 25, 10:44 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1044 PM CDT WED MAY 25 2016

NEZ093-260415-
RICHARDSON NE-
1044 PM CDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RICHARDSON COUNTY UNTIL
1115 PM CDT...

AT 1044 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF VERDON...OR 9 MILES NORTH OF SABETHA...MOVING
NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FALLS CITY...VERDON...RULO...DAWSON...SALEM...PRESTON...
BARADA AND THE HIGHWAY 75 AND 8 JUNCTION.

THIS INCLUDES HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 1 AND 10.

LAT...LON 4000 9587 4013 9592 4025 9552 4006 9542
      4004 9541 4003 9540 4001 9539
TIME...MOT...LOC 0344Z 245DEG 36KT 4005 9580

MEAD
Special weather statement, May 25, 10:52 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1052 PM CDT WED MAY 25 2016

NEZ030-260430-
BOONE NE-
1052 PM CDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOONE COUNTY UNTIL
1130 PM CDT...

AT 1052 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES EAST OF SPALDING...OR 34 MILES EAST OF ORD...MOVING EAST AT 25
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALBION...CEDAR RAPIDS...PRIMROSE...THE HIGHWAY 14 AND 56 JUNCTION AND
LORETTO.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTHEASTERN NEBRASKA.

LAT...LON 4176 9829 4178 9801 4151 9798 4151 9804
      4150 9804 4148 9828 4149 9828
TIME...MOT...LOC 0352Z 262DEG 22KT 4168 9827

MEAD
Local storm report, May 25, 11:06 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1106 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             NW HALLAM               40.54N 96.79W
05/25/2016  M0.75 INCH       LANCASTER          NE   TRAINED SPOTTER

&&

MEAD
Special weather statement, May 25, 11:18 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1118 PM CDT WED MAY 25 2016

NEZ030-031-042-260445-
PLATTE NE-BOONE NE-MADISON NE-
1118 PM CDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOONE...SOUTHWESTERN
MADISON AND NORTHWESTERN PLATTE COUNTIES UNTIL 1145 PM CDT...

AT 1118 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHEAST OF ALBION...OR 34 MILES NORTHWEST OF
COLUMBUS...MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALBION...NEWMAN GROVE...ST. EDWARD...
LINDSAY AND THE HIGHWAY 14 AND 56 JUNCTION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTHEASTERN NEBRASKA.

LAT...LON 4153 9805 4171 9808 4178 9769 4153 9764
TIME...MOT...LOC 0418Z 262DEG 24KT 4163 9797

MEAD
Special weather statement, May 25, 11:36 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1136 PM CDT WED MAY 25 2016

NEZ042-260515-
PLATTE NE-
1136 PM CDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PLATTE COUNTY UNTIL 1215
AM CDT...

AT 1136 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MONROE...OR 16 MILES WEST OF COLUMBUS...MOVING EAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBUS...DUNCAN...PLATTE CENTER...MONROE...
LAKE NORTH BABCOCK CAMPGROUND...LAKE OCAONEE...
COLLEGE VIEW TRAILER PARK...CAMP PAWNEE...CIRCLE H TRAILER PARK...
SHELL CREEK ELEMENTARY SCHOOL AND CENTRAL COMMUNITY COLLEGE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 30 IN NEBRASKA BETWEEN MILE MARKERS 366 AND 384.
 HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 110 AND 121.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTHEASTERN NEBRASKA.

LAT...LON 4153 9770 4159 9727 4139 9726 4140 9739
      4136 9751 4136 9753 4134 9758 4140 9760
      4139 9764 4140 9770
TIME...MOT...LOC 0436Z 262DEG 24KT 4147 9766

MEAD
Local storm report, May 25, 11:55 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1155 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     HAIL             WAYNE                   42.24N 97.02W
05/25/2016  M1.00 INCH       WAYNE              NE   LAW ENFORCEMENT

&&

VDEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 8:13 PM CDTSevere Thunderstorm WarningOAXKnox32 min
May 25, 8:42 PM CDTSevere Thunderstorm WarningOAXKnox33 min
May 25, 9:10 PM CDTSevere Thunderstorm WarningOAXCedar, Knox35 min
May 25, 9:36 PM CDTSevere Thunderstorm WarningOAXCedar, Knox24 min
May 25, 9:54 PM CDTSpecial Weather StatementOAXPierce36 min
May 25, 9:56 PM CDTSevere Thunderstorm WarningOAXCedar34 min
May 25, 9:59 PM CDTSevere Thunderstorm WarningOAXCedar, Knox, Pierce31 min
May 25, 10:27 PM CDTSevere Thunderstorm WarningOAXCedar, Knox, Pierce, Wayne33 min
May 25, 10:42 PM CDTSpecial Weather StatementOAXLancaster48 min
May 25, 10:44 PM CDTSpecial Weather StatementOAXRichardson31 min
May 25, 10:52 PM CDTSpecial Weather StatementOAXBoone38 min
May 25, 10:55 PM CDTSevere Thunderstorm WarningOAXCedar, Wayne35 min
May 25, 11:18 PM CDTSpecial Weather StatementOAXBoone27 min
May 25, 11:27 PM CDTSevere Thunderstorm WarningOAXCedar, Wayne33 min
May 25, 11:36 PM CDTSpecial Weather StatementOAXPlatte39 min
May 25, 11:42 PM CDTSevere Thunderstorm WarningOAXMadison, Platte33 min
May 26, 12:06 AM CDTSpecial Weather StatementOAXButler, Colfax, Dodge, Saunders, Seward39 min
May 26, 12:12 AM CDTSpecial Weather StatementOAXStanton33 min
May 26, 12:36 AM CDTSpecial Weather StatementOAXLancaster24 min
May 26, 12:40 AM CDTSpecial Weather StatementOAXBurt, Cuming, Dodge, Douglas, Sarpy, Washington35 min
May 26, 12:49 AM CDTSevere Thunderstorm WarningOAXDodge, Douglas, Saunders, Washington26 min
May 26, 12:54 AM CDTSpecial Weather StatementOAXThurston51 min
May 26, 12:58 AM CDTSevere Thunderstorm WarningOAXBurt, Dodge, Washington32 min
May 26, 1:07 AM CDTSevere Thunderstorm WarningOAXDouglas, Washington23 min
May 26, 1:19 AM CDTSevere Thunderstorm WarningOAXBurt26 min
May 26, 1:22 AM CDTSevere Thunderstorm WarningOAXBurt, Thurston23 min
May 26, 1:22 PM CDTFlash Flood WatchOAXCass, Gage, Jefferson, Johnson, Lancaster, Nemaha and 4 more14 hr
May 26, 1:50 PM CDTSevere Thunderstorm WarningOAXLancaster, Saline25 min
May 26, 2:14 PM CDTSevere Thunderstorm WarningOAXOtoe31 min
May 26, 2:15 PM CDTSevere Thunderstorm WarningOAXSaline, Seward30 min
May 26, 2:19 PM CDTSevere Thunderstorm WarningOAXLancaster, Saline, Seward26 min
May 26, 2:42 PM CDTSevere Thunderstorm WarningOAXSaline, Seward33 min
May 26, 3:09 PM CDTSevere Thunderstorm WarningOAXSaline36 min
May 26, 3:10 PM CDTFlash Flood WarningOAXLancaster5 hr
May 26, 3:13 PM CDTSevere Thunderstorm WarningOAXGage, Lancaster, Saline32 min
May 26, 3:17 PM CDTFlash Flood WarningOAXSaline, Seward3 hr
May 26, 3:39 PM CDTTornado WarningOAXGage, Lancaster25 min
May 26, 3:42 PM CDTSevere Thunderstorm WarningOAXLancaster, Saline33 min
May 26, 3:50 PM CDTFlash Flood WarningOAXGage, Lancaster, Saline3 hr
May 26, 3:50 PM CDTSevere Thunderstorm WarningOAXCass, Otoe25 min
May 26, 4:03 PM CDTSevere Thunderstorm WarningOAXGage, Lancaster27 min
May 26, 4:11 PM CDTFlash Flood WarningOAXCass, Otoe3 hr
May 26, 4:27 PM CDTSevere Thunderstorm WarningOAXJohnson, Otoe33 min
May 26, 4:32 PM CDTSpecial Weather StatementOAXGage, Jefferson43 min
May 26, 4:40 PM CDTTornado WarningOAXJohnson, Nemaha, Otoe35 min
May 26, 4:45 PM CDTFlash Flood WarningOAXCass, Lancaster, Otoe3 hr
May 26, 5:04 PM CDTFlash Flood WarningOAXOtoe3 hr
May 26, 5:10 PM CDTTornado WarningOAXNemaha, Otoe23 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.